People who take the drug at prescribed doses for a legitimate medical purpose generally do not experience symptoms when no longer taking Ritalin. Withdrawal symptoms are most likely to occur in those who are taking high doses and who are abusing the prescription drug. Potential symptoms of Ritalin withdrawal may include changes in heart rhythm, depression, or extreme fatigue.
Ritalin Withdrawal: An Introduction
Ritalin® (methylphenidate hydrochloride) is a prescription medication used to treat ADHD. Some forms of the drug are also licensed to treat narcolepsy. Stimulants, including Ritalin, are known to cause withdrawal symptoms in people who stop taking them too quickly. However, Ritalin withdrawal is most likely to happen in people who are taking doses much higher than recommended, such as people who have a problem with Ritalin abuse. People taking the medication at the prescribed dose for a legitimate medical purpose do not usually have withdrawal symptoms when stopping Ritalin.
Symptoms of Ritalin Withdrawal
Certain symptoms of Ritalin withdrawal can include but are not limited to:
- Extreme fatigue (tiredness)
- Changes in the heart rhythm.
Although Ritalin withdrawal is generally not life threatening, it can be uncomfortable. It can be so uncomfortable that people may start taking the drug again in order to relieve the withdrawal symptoms.
Also, if a pregnant woman takes Ritalin, her baby may have withdrawal symptoms after it is born. If you are pregnant and taking Ritalin, talk with your healthcare provider about the safety of using the drug during pregnancy.
Limiting Ritalin Withdrawal
People who are taking prescribed doses of Ritalin for legitimate medical purposes do not usually need to worry about Ritalin withdrawal. However, if you have been taking very large doses of the medication, you may want to talk to your healthcare provider. He or she may recommend medications to help with withdrawal symptoms (such as antidepressants), and may be able to help with addiction or dependence problems. If you have been taking very high doses of Ritalin, slowly stopping the drug by decreasing slowly the amount taken each day can help prevent symptoms of Ritalin withdrawal.